Oklahoma, 2017

Damaging Wind in Oklahoma, June 26, 2017

June 26, 2017 · NWS AMA · 1 event in 1 county or zone

Diurnally driven convection from the high terrain off of New Mexico and Colorado worked their way southeastward during the afternoon hours. Across the far western combined Panhandles, storms reached the area with weak shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Diurnally driven convection from the high terrain off of New Mexico and Colorado worked their way southeastward during the afternoon hours. Across the far western combined Panhandles, storms reached the area with weak shear. However, with CAPE of around 1000 J/Kg and DCAPE of around 1500 J/Kg, there was just enough instability to produce severe criteria winds across the western OK Panhandle. Convection then waned toward the evening hours with the loss of daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 26, 4:27 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 26, 4:27 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
527 PM CDT Mon Jun 26 2017

.AVIATION...
Low confidence forecast for the 00Z TAF issuance due to convection
during the first 6 hours. Have held off on including chance for
convection at KGUY as storm motions should keep ongoing convection
just west of the terminals. Have gone ahead and included a tempo
group for both KAMA and KDHT as they will have the greater chance
for being impacted by storms this evening. Should any convection
impact the terminals directly then expect low
ceilings/visibilities as well as the possibility of erratic
strong winds and large hail.

Once convection moves should of the terminals expect winds to
remain light from the south until increasing tomorrow midday.
Gusts may reach towards the 30kt mark.

&&

.PREV DISCUSSION... /Issued 437 PM CDT Mon Jun 26 2017/

DISCUSSION...
Temps this afternoon rose closer to feeling more like a summer
day with the Panhandles reaching 80s and a spot or two hitting 90
so far. The 80s were feeling pretty good with the almost calm
winds and humidity only in the 30s for most. This weather won't
last forever though as storms are already firing up off the
mountains in New Mexico and are heading this direction. The area
will see another chance for showers and thunderstorms tonight
depending on how far these storms make it. Storms could again
become strong to severe, with the greater likelihood for severe
storms to be in the western Panhandles. CAPE values are decent but
shear is not as good as yesterday; although still decent for
making storms.

Short range models continue to dry things out tomorrow so have
finally pulled all pops from the area. With more clearing and
breezy winds, temps Tuesday will be in the low 90s. Summer temps
will continue on Wednesday and Thursday into the upper 90s to
100s as zonal flow takes over aloft and downsloping heats the air.
Reprieve from the hot weather will come by week's end as upper
level troughing crosses the northern central Plains and shifts the
area back into northwest flow. This will also bring precip chances
back, mainly from Friday night through Sunday.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14
Hazardous weather outlook, Jun 26, 2:53 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
353 PM CDT Mon Jun 26 2017

OKZ001>003-TXZ001>020-271000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
353 PM CDT Mon Jun 26 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are forecast to develop across
the Oklahoma and Texas Panhandles late this afternoon and tonight.
A few storms that form will have the potential to become strong to
severe, mainly across western sections of the area, with large
hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible across the eastern Oklahoma
Panhandle Thursday night, and then portions of the Oklahoma and
Texas Panhandles for Friday night through Sunday. Any storms that
develop are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary late this
afternoon or evening, mainly across western sections of the
Oklahoma and Texas Panhandles.

Beat

In the hours before

Local storm report, Jun 26, 1:10 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
210 PM CDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     8 NW UMBARGER           35.04N 102.20W
06/25/2017                   DEAF SMITH         TX   EMERGENCY MNGR

            LATE REPORT BY EMERGENCY MNGR OF POWER POLE DOWN...
            PART OF ROOF OFF BARN NEAR HWY 809 AND CR 21.

&&

EVENT NUMBER AMA1700746

BEAT
Local storm report, Jun 26, 1:48 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
248 PM CDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TORNADO          6 N KEYES               36.89N 102.24W
06/25/2017                   CIMARRON           OK   STORM CHASER

            LATE REPORT...WEAK AND BRIEF TORNADO OBSERVED. PICTURE
            RECEIVED FROM STORM CHASERS THAT FOLLOWED STORM.

0615 PM     HAIL             KEYES                   36.81N 102.25W
06/25/2017  E2.75 INCH       CIMARRON           OK   EMERGENCY MNGR

            LATE REPORT FROM CIMMARON CTY EM...BASEBALL SIZE HAIL
            REPORTED. STRUCTURAL AND TREE DAMAGE SUSTAINED
            THROUGHOUT KEYES DUE TO WIND AND LARGE HAIL.

0615 PM     TSTM WND DMG     KEYES                   36.81N 102.25W
06/25/2017                   CIMARRON           OK   EMERGENCY MNGR

            LATE REPORT FROM CIMMARON CTY EM...BASEBALL SIZE HAIL
            REPORTED. STRUCTURAL AND TREE DAMAGE SUSTAINED
            THROUGHOUT KEYES DUE TO WIND AND LARGE HAIL.

0624 PM     HAIL             2 N KEYES               36.83N 102.25W
06/25/2017  E2.75 INCH       CIMARRON           OK   STORM CHASER

            BASEBALL SIZE HAIL REPORTED ON NORTH ROAD 430 NORTH OF
            KEYES.

0633 PM     TORNADO          7 ENE BOISE CITY        36.76N 102.38W
06/25/2017                   CIMARRON           OK   LAW ENFORCEMENT

            SHERRIFFS OFFICE REPORTED TORNADO ON THE GROUND AT
            INTERSECTION HWY 64 AMD 56 FROM A LAW ENFORCEMENT
            OFFICER IN THE FIELD.

0644 PM     HAIL             7 SSW KEYES             36.71N 102.29W
06/25/2017  E2.75 INCH       CIMARRON           OK   EMERGENCY MNGR

            LATE REPORT...TENNIS BALL TO BASEBALL SIZED HAIL
            REPORTED THROUGHOUT FARM SOUTH TO SOUTHWEST OF KEYES.
            ALL CROPS ON FARM SUSTAINED HAIL DAMAGE RESULTING IN A
            TOTAL LOSS. LOCATION RELAYED BY CIMMARON CTY EM WITH
            TIME ESTIMATED FROM RADAR.

0805 PM     TSTM WND DMG     5 SE WARE               36.14N 102.63W
06/25/2017                   DALLAM             TX   EMERGENCY MNGR

            CENTER PIVOT IRRIGATION SYSTEM FLIPPED AT THE
            INTERSECTION OF HWY 87 AND 102.

0829 PM     HAIL             3 WSW DALHART           36.04N 102.57W
06/25/2017  M1.75 INCH       HARTLEY            TX   PUBLIC

            SOCIAL MEDIA PICTURE CONFIRMED GOLFBALL SIZED HAIL.

0830 PM     HAIL             4 SW DALHART            36.02N 102.56W
06/25/2017  M2.75 INCH       HARTLEY            TX   STORM CHASER

            LIVE FEED FROM STORM CHASERS SHOWED BASEBALL SIZED HAIL
            .

0830 PM     HAIL             2 NW DALHART            36.08N 102.54W
06/25/2017  E0.88 INCH       DALLAM             TX   FIRE DEPT/RESCUE

            HAIL COVERING THE ROADWAYS AT THE INTERSECTION OF
            FM1727 AND HWY 87 NORTH.

0830 PM     HAIL             DALHART                 36.06N 102.52W
06/25/2017  U0.00 INCH       HARTLEY            TX   EMERGENCY MNGR

            MANY WINDOWS AND CAR WINDOWS BROKEN IN DALHART. TIME
            ESTIMATED.

0833 PM     HAIL             6 SW DALHART            36.00N 102.59W
06/25/2017  M2.75 INCH       HARTLEY            TX   PUBLIC

            HAIL RAINGING FROM GOLFBALL TO BASEBALL SIZE REPORTED
            BY THE PUBLIC SOUTHWEST OF DALHART. PROPERTY DAMAGE FROM
            THE HAIL AND WIND WAS REPORTED AS WELL.

0838 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
06/25/2017  M67 MPH          HARTLEY            TX   ASOS

0850 PM     TSTM WND GST     14 SW DALHART           35.91N 102.69W
06/25/2017  M81 MPH          HARTLEY            TX   BROADCAST MEDIA

            FROM THE KVII SCHOOLNET SITE AT OLSON RANCH.

0952 PM     HAIL             SIMMS                   35.03N 102.66W
06/25/2017  E2.50 INCH       DEAF SMITH         TX   EMERGENCY MNGR

1004 PM     TSTM WND GST     1 SE VEGA               35.24N 102.42W
06/25/2017  M72 MPH          OLDHAM             TX   BROADCAST MEDIA

1005 PM     TSTM WND DMG     VEGA                    35.25N 102.43W
06/25/2017                   OLDHAM             TX   EMERGENCY MNGR

            LATE REPORT FROM OLDHAM COUNTY EMERGENCY MANAGER WITH
            DAMAGE TO RVS...CARPORT...AND ABOUT 20 DOWNED POWERLINES
            IN VEGA.

1015 PM     TSTM WND DMG     2 S WILDORADO           35.19N 102.24W
06/25/2017                   OLDHAM             TX   EMERGENCY MNGR

            LATE REPORT FROM OLDHAM COUNTY EMERGENCY OF DOWNED
            POWERLINES ALONG TX ROUTE 809 JUST SOUTH OF WILDORADO.
            TIME ESTIMATED FROM RADAR.

1025 PM     TSTM WND GST     2 ESE WILDORADO         35.21N 102.21W
06/25/2017  M81 MPH          OLDHAM             TX   BROADCAST MEDIA

1040 PM     TSTM WND DMG     8 NW UMBARGER           35.04N 102.20W
06/25/2017                   DEAF SMITH         TX   EMERGENCY MNGR

            LATE REPORT BY EMERGENCY MNGR OF POWER POLE DOWN...
            PART OF ROOF OFF BARN NEAR HWY 809 AND CR 21.

1055 PM     TSTM WND GST     5 ENE HEREFORD          34.86N 102.33W
06/25/2017  M67 MPH          DEAF SMITH         TX   AWOS

1113 PM     FLASH FLOOD      AMARILLO                35.20N 101.82W
06/25/2017                   POTTER             TX   BROADCAST MEDIA

            INTERSTATE 40 AT WASHINGTON CLOSED FOR EAST BOUND AND
            WEST BOUND TRAFFIC.

1114 PM     TSTM WND GST     GOODNIGHT               35.03N 101.19W
06/25/2017  M62 MPH          ARMSTRONG          TX   MESONET

&&

EVENT NUMBER AMA1700742 AMA1700738 AMA1700739 AMA1700723 AMA1700724
AMA1700741 AMA1700725 AMA1700729 AMA1700726 AMA1700731 AMA1700732
AMA1700727 AMA1700728 AMA1700730 AMA1700740 AMA1700733 AMA1700744
AMA1700745 AMA1700735 AMA1700746 AMA1700734 AMA1700737 AMA1700736

BEAT

The radar

The Amarillo radar (KAMA), 206 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
June 26, 7:05 PM CST
Where
Cimarron County, 6.94 mi SE of Kenton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.830, -102.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709015.